Hail, Berkshire
- When
- June 30, 3:29 PM EST
- Where
- Berkshire County, Lee
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.317, -73.250
A weak trough rippling through a very unstable air mass, touched off a round of thunderstorms in Berkshire County during the afternoon of June 30. Some of the storms became strong to locally severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A weak trough rippling through a very unstable air mass, touched off a round of thunderstorms in Berkshire County during the afternoon of June 30. Some of the storms became strong to locally severe. Dime-size hail was reported at North Adams and Lee, while nickel-size hail fell at West Becket. Thunderstorm winds brought trees down in Sheffield, Lanesborough, Pittsfield and Lenox.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 30, 1:15 PM EST, 2 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 215 PM EDT SAT JUN 30 2001 SCT CONVECTION RIGHT ABT ON CUE...MAINLY W OF HDSVLY AND A BKN LN K1V4-KSYR. ETA KEEPS SEVERAL HND CAPES OVR DIST DURG NGT...RCHG A CREST IN THE 1500-2000 J/KG BALLPARK WITH FROPA SUN. GEM/ETA/NGM/ AVN RUN ALL SEEM TO BE IN REASONABLE AGREEMENT ON PROGGED POSITION OF STG CDFNT SOMEWHERE INVOF KPSM-KHPN-KPHL COORIDOR AT 00Z MON. SHOULD YANK FNT THRU DIST RIGHT ARND TIME OF MAX HEATING. APPEARS UPR SUPPORT IS SUFFICIENTLY IN TRAIL SUCH THAT SOME CONVECTION MAY CONT INTO THE EVNG...HOWEVER POST-FNTL DRY INTRUSION APT TO LIMIT QPF IN NW FLOW ENVIRONMENT. THEREAFTER...NGM JUMPS SLGTLY AHEAD OF THE PACK BY 12Z MON ACRS NC...BUT BY THEN NO LONGER A FACTOR. BY 00Z TUE...SFC RDG POSITIONED ERN VA-LWR GRTLKS. BY WED...MID-LVL ASSUMES CYC CURVATURE AND REINFORCING SHOT OF COOL AIR /SHOULD THIS READ CLIPPER/ ARRIVES FOR WED NGT INTO SMALL HOURS OF THU WITH PCPN AT LEAST A COUPLE HND MILES IN ADVANCE. POLAR VORTEX AT H2.5 ROLLS INTO WRN QUE BY THU. MCKINLEY/GJM .ALY...NY ERN/VT EXTRM SRN/MA EXTRM WRN/CT NW...NONE.
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014- 010000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1155 AM EDT SAT JUN 30 2001 ...THERE IS THE THREAT OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON... A STRONG COLD FRONT WILL MOVE ACROSS EASTERN NEW YORK AND WESTERN NEW ENGLAND SUNDAY AFTERNOON. THIS COLD FRONT WILL INTERACT WITH THE VERY WARM AND HUMID AIR MASS THAT HAS BEEN OVER THE REGION FOR THE PAST SEVERAL DAYS...AND A LINE OF THUNDERSTORMS IS LIKELY TO FORM ALONG OR JUST AHEAD OF THE COLD FRONT. THIS LINE OF THUNDERSTORMS WILL SWEEP RAPIDLY ACROSS THE REGION SUNDAY AFTERNOON. FORECAST ATMOSPHERIC CONDITIONS FOR SUNDAY AFTERNOON LOOK FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS...AND SOME OF THE THUNDERSTORMS SUNDAY AFTERNOON COULD PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL. THUNDERSTORMS WILL ALSO FORM ACROSS EASTERN NEW YORK AND WESTERN NEW # ENGLAND THIS AFTERNOON AND EVENING...BUT THEY ARE UNLIKELY TO BECOME SEVERE IN TERMS OF WIND AND HAIL DAMAGE. HOWEVER...THUNDERSTORMS THIS AFTERNOON MAY CONTAIN DOWNPOURS.
The Albany radar (KENX), 73 km away, was scanning. The volume nearest the first event began at 20:31 UTC.
4 thunderstorm wind, 3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2001Every state in 2001This day in weather historyWarnings in Massachusetts, June 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5252523, 5252577, 5252578, 5252519, 5252520, 5252521, 5252522.